Growth perturbations from stimulant medications and inhaled corticosteroids
Stimulant medications for the treatment of attention deficit hyperactivity disorder (ADHD) and inhaled corticosteroids (ICS) for the treatment of asthma are two classes of medications that are commonly prescribed in pediatrics. Among other adverse effects of these medications, growth attenuation has long been a focus of investigation. With stimulants, growth deficits of 1–1.4 cm/year have been observed in the short term, mainly in the first 2 years of treatment, in a dose-dependent manner. Long-term studies on stimulants have reported divergent effects on growth, with many studies showing no clinically significant height deficits by adulthood. The study that followed the largest cohort of children on stimulants, however, reported an overall adult height deficit of 1.29 cm in subjects who had received stimulant medications, with mean adult height deficit of 4.7 cm among those taking the medication consistently. With ICS use, mild growth suppression is seen in the short term (particularly in the first year of therapy) with growth rates reduced by 0.4–1.5 cm/year. Available current evidence indicates that the impact of ICS use on adult height is not clinically significant, with effects limited to 1.2 cm or less. There is significant individual variability in growth suppression with ICS use, with the specific pharmacologic agent, formulation, dose exposure, age, puberty, medication adherence, and timing of administration being important modifying factors. Based on currently available evidence, the therapeutic benefits of ICS for management of asthma and stimulant medications for management of ADHD outweigh the potential risk for growth suppression. Strategies to minimize growth attenuation and other potential adverse effects of these medications include using the lowest efficacious dose, frequent assessments and dose titration. Particular vigilance is essential with concomitant use of multiple medications that can attenuate growth and to evaluate for potential adrenal insufficiency from ICS use.